Endgames onExamination Quiz

Managing a high international normalised ratio

BMJ 2011; 341 doi: http://dx.doi.org/10.1136/bmj.d251 (Published 19 January 2011) Cite this as: BMJ 2011;341:d251

This week’s question is on managing a high international normalised ratio and is taken from the onExamination revision questions for the MRCS part 2 exam.

The anticoagulation nurse phones you for advice about a 73 year old woman on warfarin for atrial fibrillation whose normal international normalised ratio range falls between 2.0 and 3.0. She has recently been started on clarithromycin for a chest infection and her international normalised ratio has now come back at greater than 9.0.

What should you advise?

  • A Stop warfarin

  • B Stop warfarin and administer vitamin K and fresh frozen plasma

  • C Stop warfarin and convert to intravenous heparin (high risk of stroke)

  • D Stop warfarin, administer vitamin K, and restart warfarin when her international normalised ratio is less than 5

  • E Stop warfarin, stop clarithromycin, and seek haematology advice

Answer

Answer D is correct.

British National Formulary (BNF) guidelines state:

  • For an international normalised ratio greater than 8.0, no bleeding or minor bleeding: stop warfarin and give phytomenadione (vitamin K-1) 2.5-5 mg by mouth using the intravenous preparation orally (unlicensed use) or 0.5-1 mg by slow intravenous injection (if complete reversal is required give 5-10 mg by slow intravenous injection). Repeat the dose of phytomenadione if the international normalised ratio is still too high after 24 hours; restart warfarin when the international normalised ratio is less than 5.0.

  • For an international normalised ratio of 5.0-8.0, no bleeding: stop warfarin.

  • For an international normalised ratio of 5.0-8.0, minor bleeding: stop warfarin and give phytomenadione (vitamin K-1) 1-2.5 mg by mouth using the intravenous preparation orally (unlicensed use). Restart warfarin when the international normalised ratio is less than 5.0.

  • Unexpected bleeding at therapeutic levels: always investigate the possibility of underlying cause, such as unsuspected renal or gastrointestinal tract pathology.

For a free “question of the day” from onExamination, relevant to the MRCS part 2 exam, go to: www.onexamination.com/surgery/mrcs-part-2/question-of-the-day.

Notes

Cite this as: BMJ 2011;342:d251